1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

All About Cold Medicine

Common Cold Medicine and How to Choose

By

Updated May 27, 2014

Written or reviewed by a board-certified physician. See About.com's Medical Review Board.

All About Cold Medicine

Cold Medicine

Photo: David Paul Morris/Getty Images

Cold medicine can be a help and a hindrance in our lives when we are sick. Though it won't cure your cold or flu, it can improve your symptoms. But it also can have side effects. Also, which one do you choose? It can be quite confusing. Here you will find out about different cold medicines, how they work, examples of different products in each category and what they are used for.

Antihistamines

These cold medicines help with the sneezing, itching and runny noses associated with colds or with allergy symptoms. Some common antihistamines include:

  • Benadryl (diphenhydramine)
    Benadryl works quickly and is very effective in treating itching. It only works for 4 to 6 hours so it does require more doses than other OTC antihistamines. It also causes significant drowsiness in most people.
    • Claritin (loratadine)
      Claritin works for 24 hours and is beneficial because it does not cause drowsiness, which is a problem with most other antihistamines.
    • Zyrtec (cetirizine)
      Zyrtec is another antihistamine that only needs to be taken once a day. For some, it may cause drowsiness.

    Decongestants

    These cold medicines help relieve congestion in the head and nose. Cold viruses often cause our bodies to produce a lot of mucous which may not drain well and cause pain or a "stuffy" feeling in the face and head. Decongestants help that mucous drain and relieve the pressure it causes. Some common decongestants include:

    • Sudafed (pseudoephedrine)
      This cold medication is effective at relieving pressure for most people. It is only available behind the pharmacy counter in most places now because it can be used as an ingredient to make illegal drugs. A prescription is not required to buy it, but you will have to sign for it and show an ID. Some people experience a feeling of being "over-alert" and may even feel like their heart is racing when taking this cold medicine.
    • Sudafed PE (phenylephrine)
      This product became widely available when abuse of pseudoephedrine became a significant problem. It cannot be used to make illegal drugs and is available in the cold medicine aisle. It may not be quite as effective as pseudoephedrine, but many people find that it provides the relief they need. It does not typically have the side effects that pseudoephedrine does.

    For an alternative to medication for relieving congestion, try nasal saline spray.

    Cough Medications

    These are cold medicines that are meant to help with coughs. Draining mucous caused by the common cold often causes people to cough. The mucous may drain into the chest and the cough can be from the need to expel the mucous or it can be caused by irritation from mucous draining down the back of the throat. There are two different types of cough medications. Expectorants help loosen mucous in the chest while cough suppressants help stop the cough. Some cough medicines include:

    • Robitussin DM (dextromethorphan - cough suppressant, guaifenesin - expectorant)
      This medication contains both a cough suppressant and expectorant so it helps calm the cough and expel mucous.
    • Robitussin CF (dextromethorphan - cough suppressant, guaifenesin - expectorant, pseudoephedrine - decongestant)
      In addition to the cough suppressant and expectorant, this type of Robitussin adds a decongestant to help mucous drain from the sinuses as well.
    • Delsym (dextromethorphan - cough suppressant)
      Delsym is only a cough suppressant, so it does not help with mucous but it may help relieve a bothersome cough. It works for 12 hours.

    You may also want to read: The Problem With Prescription Cough Suppressants

    Pain and Fever Medications

    These are cold medicines that can help relieve pain and fevers. They help with minor aches and pains that can come with colds and also make you feel better if you have a fever. Some common pain relievers and fever reducers include:

    • Tylenol (acetaminophen)
      Acetaminophen is generally considered the safest pain reliever/fever reducer available. However, too much can cause liver failure so it should be used cautiously. It is recommended to discuss the dosage with your primary care practitioner, since some doses can be harmful to the liver, depending on your health background.
    • Advil or Motrin (ibuprofen)
      Ibuprofen relieves pain by relieving inflammation (swelling), but it can also reduce fevers. It may cause stomach discomfort if taken without food and should be used with caution in certain groups of people. Again, you should talk to your doctor about the best dosage for you.
    • Aleve (naproxen)
      Naproxen is a non-steroidal anti-inflammatory drug (NSAID) similar to ibuprofen. It can cause bleeding and stomach ulcers and should not be taken with other NSAIDS or aspirin.

    Multi-Symptom Medications

    There are many cold medicines available that combine a variety of the other cold medicines into one pill or liquid. These can be helpful so that you don’t have to take many different pills to relieve all of your symptoms. But it is very important to check the package for exactly what symptoms the cold medicine you are taking treats. You only want to take one that treats the symptoms you have, not one that treats symptoms you don’t have. Some common multi-symptoms cold medicines include:

    • Aleve Sinus and Headache (naproxen, pseudoephedrine)
      This cold medicine includes a pain reliever/fever reducer and a decongestant.
    • Aleve Cold and Sinus (naproxen, pseudoephedrine)
      This cold medicine also contains a pain reliever/fever reducer and a decongestant. The ingredients are the same as in Aleve Sinus and Headache, it just has a different name.
    • Tylenol Cold Multi-Symptom Nighttime (acetaminophen, chlorpheniramine - antihistamine, dextromethorphan, phenylephrine)
      This cold medicine contains a pain reliever/fever reducer, antihistamine, cough suppressant and decongestant.
    • NyQuil Cold & Flu (acetaminophen, dextromethorphan, doxylamine succinate - antihistamine)
      Included in this cold medicine are a pain reliever/fever reducer, cough suppressant and antihistamine.
    • DayQuil Cold and Flu (acetaminophen, dextromethorphan, phenylephrine)
      DayQuil contains a pain reliever/fever reducer, cough suppressant and decongestant.

    See page two for information on herbal remedies for colds, and cold medicines for kids.

  • Related Video
    Cold Medicine and Kids
    1. About.com
    2. Health
    3. Cold & Flu
    4. Medication and Tools
    5. Learn About Cold Medicine

    ©2014 About.com. All rights reserved.

    We comply with the HONcode standard
    for trustworthy health
    information: verify here.